Iowa, 2021Drought in Iowa, January 1 to 31, 2021
January 1 to 31, 2021 · NWS FSD · 11 events in 11 counties and zones
Frozen ground provided little means for drought conditions to change, despite 100-150 percent of normal precipitation.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Frozen ground provided little means for drought conditions to change, despite 100-150 percent of normal precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 10:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 31, 10:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1015 PM CST Thu Dec 31 2020
.SHORT TERM...(This Evening through Friday)
Issued at 245 PM CST Thu Dec 31 2020
Latest observations across the region show mostly sunny skies, south
to southeasterly winds, and temperatures in the low to mid 20s.
Heading into the evening, expect a ridge of high pressure to
gradually move overhead, allowing light and variable winds to
prevail overnight. As a result, models continue to hint the fog
development will be possible early Friday morning as winds remain
light under a strong inversion. However, there is still a bit of
uncertainty as to how widespread the fog will be, so have opted to
carry patchy to areas of fog for now. Will continue to monitor
trends in the meantime and make any adjustments if necessary.
Otherwise, expect dry weather and quiet conditions to prevail
heading into 2021, with afternoon highs Friday forecast to climb
into the upper 20s to low 30s.
.LONG TERM...(Friday Night through Thursday)
Issued at 245 PM CST Thu Dec 31 2020
Quiet weather looks to continue throughout much of the extended
period, with Wednesday appearing to be the next system that could
bring precipitation chances back to the forecast. However, the
overall moisture content associated with this feature looks fairly
limited at this time, so will continue to carry only slight PoPs for
now.
In regard to temperatures, expect afternoon highs to remain in the
upper 20s to low 30s, while overnight lows fall into the teens to
low 20s. Could even see temperatures moderate a bit more, as latest
CPC's 6-10 and 8-14 day outlook both forecast above normal
temperatures for our area. However, given the current snowpack in
place, we'll likely not see the full potential of this warming, so
will continue to carry NBM's blended guidance for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1015 PM CST Thu Dec 31 2020
Starting to see slight reductions in visibility as of 04Z, and
guidance continues to point to fog development through the rest of
the overnight, persisting through much of the morning on New Year's
Day. With some expansion of high clouds into the region from the
south, confidence in visibility dropping to 1/2SM or less is
still on the low side, but will certainly monitor trends over the
next few hours. If this were to occur, 10Z-17Z still appears to be
the window favored by several model solutions, though am hesitant
to include this in the TAFs at this point, as HREF probabilities
of visibility below 1SM are only near or less than 50 percent.
Visibility should improve Friday afternoon, but with little wind
through the day to scour out residual boundary layer moisture,
quite possible we could see a 2nd round of fog redevelop quickly
Friday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SSC
LONG TERM...SSC
AVIATION...JH
Hazardous weather outlook, Dec 31, 10:03 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1003 PM CST Thu Dec 31 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020415-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1003 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Areas of fog will be possible overnight, especially in areas east of
the James River Valley, including the Interstate 29 corridor and into
northwest Iowa. Visibility may drop to less than a mile at times, and
with temperatures below freezing, untreated roads may become frosty
and slick. The fog could persist through much of the morning on New
Year's Day.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Areas of fog will be possible again Friday night into early Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, Cherokee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, Clay
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, Dickinson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions showed slight improvement to Severe (D2) drought during late January.
Drought, Ida
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued through January.
Drought, Woodbury
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued through January.
Drought, Lyon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, O'Brien
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, Osceola
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Osceola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, Plymouth
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
Drought, Sioux
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued through January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935078, 935079, 935080, 935081, 935083, 935084, 935085, 935086, 935087, 935089, 935090.